Students have been warned to avoid taking medical drugs and stimulants without proper advice as the Junior and Leaving Cert exams approach.
Doctors and pharmacists have issued guidelines on staying healthy during the exam season. The Irish College of General Practitioners warns that students who load up with stimulants such as energy drinks, caffeine tablets and drugs taken without consulting a doctor are likely to do more harm than good.
In recent days, there have been anecdotal reports of students at the University of Limerick and UCC using ADHD pills such as Ritalin and Adderall. They have apparently taken these drugs in the unfounded belief that they can improve concentration. These drugs are normally used in the treatment of Attention Deficit Hyper- activity Disorder.
There is little concrete evidence that second-level students are taking them in the run-up to exams. But doctors, psychologists and pharmacists warn that taking anything without medical advice is likely to be counter-productive.
Psychologist Dr Stanislava Antonijevic-Elliott, a lecturer at NUI Galway, said there is no evidence that Ritalin, a drug prescribed for a particular condition, ADHD, would improve performance among students.
Darach Ó Ciardha, spokesman for the Irish College of General Practitioners, said: "Stimulant medications have unpredictable effects.
"If people take drugs that are not prescribed for them, you never know what might happen.
"If taken in high amounts, even stimulants like caffeine or some of the high-energy drinks could cause heart palpitations during exams.
"Even if they don't have side effects, stimulants can cause sleep deprivation, and that is the last thing you want if you are doing exams."
Traditionally, exam students have taken over-the-counter caffeine tablets, but the Irish Pharmacy Union (IPU) strongly advises against these.
Kathy Maher, Vice-President of the IPU, said: "We would not recommend taking these, because the brain can become over-stimulated. It is absolutely crucial that exam students get proper rest."
Ms Maher said students should even be careful about what kind of painkillers they take during exams if they have headaches caused by tension.
"You should check with a pharmacist what type of painkillers you are taking, because some of them can cause drowsiness."
The Irish Pharmacy Union has issued the following guidelines on how to stay healthy during the exams.
Here are their recommendations.
Those who suffer from hay fever should take steps to ensure that the condition does not flare up during their exams.
Keep doors and windows closed in mid-morning and early evening when pollen levels peak. Avoid lying on the grass. Apply a little Vaseline inside the nose to help reduce symptoms. If you need to take antihistamines, make sure that you take ones which don't cause drowsiness.
Study in a well-ventilated room and take regular breaks. Students who wear glasses or contact lenses should make sure to do so when they are studying so as not to strain their eyes. See advice below for avoiding dehydration, as this can headaches.
Drink lots of water, avoid too much coffee or stimulant drinks such as Red Bull, as they can cause dehydration.
Typically, the weather is good during exam time. If studying outdoors, be sure to wear high factor suncream, wear a hat and cover up in the sun. Too much sun can result in a lack of concentration.
Avoid spicy foods or foods that you know don't agree with you. Eat small amounts regularly.
A glass of milk or peppermint tea can be good for stomach upsets. Motilium tablets can be good for certain stomach upsets.
DIARRHOEA AND CONSTIPATION
Stress can cause disruption to a student's digestive system which could result in diarrhoea or constipation.
If a student is constipated, they should drink plenty of water and eat fruit and high- fibre foods. For diarrhoea, make sure to drink plenty of water and keep hydrated.
Be vigilant in using inhalers correctly. Preventative inhalers should be used regularly.
Make sure that you have an ample supply of inhalers and carry an inhaler with you at all times so it can be used during the exam if required.
Stress can cause eczema to flare up. Keep the skin well moisturised with the cream prescribed by your doctor.
Wear loose-fitting clothes that won't aggravate the condition and cause the skin to itch or flare up further.
Use preventative cream as a precaution if you are prone to cold sores during times of stress.
Wash your hands thoroughly after applying the cream to avoid the cold sores spreading.
Take some light exercise or other activity such as having a bath or shower in order to relax before bedtime.
Don't study in bed, as the brain will become over- stimulated.
Set aside a period for relaxing during the study schedule.
MUSCULAR AND JOINT DISCOMFORT
Posture is very important in avoiding muscular discomfort.
Avoid crossing legs or slouching over a desk.
Take frequent breaks when studying, walk around for a few moments or perform some light stretches.
For students in severe discomfort, lumber supports and wrist rests can be helpful.